Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Fluctuation exponent of the KPZ/stochastic Burgers equation

Authors: M. Balázs, J. Quastel and T. Seppäläinen
Journal: J. Amer. Math. Soc. 24 (2011), 683-708
MSC (2010): Primary 60H15, 82C22; Secondary 35R60, 60K35
Published electronically: January 19, 2011
MathSciNet review: 2784327
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the stochastic heat equation

$\displaystyle \partial_tZ= \partial_x^2 Z - Z \dot W $

on the real line, where $ \dot W$ is space-time white noise. $ h(t,x)=-\operatorname{log} Z(t,x)$ is interpreted as a solution of the KPZ equation, and $ u(t,x)=\partial_x h(t,x)$ as a solution of the stochastic Burgers equation. We take $ Z(0,x)=\exp\{B(x)\}$, where $ B(x)$ is a two-sided Brownian motion, corresponding to the stationary solution of the stochastic Burgers equation. We show that there exist $ 0< c_1\le c_2 <\infty$ such that

$\displaystyle c_1t^{2/3}\le \operatorname{Var}(\operatorname{log} Z(t,x) )\le c_2 t^{2/3}. $

Analogous results are obtained for some moments of the correlation functions of $ u(t,x)$. In particular, it is shown there that the bulk diffusivity satisfies

$\displaystyle c_1t^{1/3}\le D_{\rm bulk}(t) \le c_2 t^{1/3}.$

The proof uses approximation by weakly asymmetric simple exclusion processes, for which we obtain the microscopic analogies of the results by coupling.

References [Enhancements On Off] (What's this?)

  • 1. T. Alberts, K. Khanin, and J. Quastel.
    The intermediate disorder regime for directed polymers in dimension 1 + 1.
    Phys. Rev. Lett., 105, 2010.
  • 2. J. Baik, P. Deift, and K. Johansson.
    On the distribution of the length of the longest increasing subsequence of random permutations.
    J. Amer. Math. Soc., 12:1119- 1178, 1999. MR 1682248 (2000e:05006)
  • 3. M. Balázs and T. Seppäläinen.
    Exact connections between current fluctuations and the second class particle in a class of deposition models.
    J. Stat. Phys., 127(2), 2007. MR 2314355 (2008e:82056)
  • 4. M. Balázs and T. Seppäläinen.
    Fluctuation bounds for the asymmetric simple exclusion process.
    ALEA Lat. Am. J. Probab. Math. Stat., 6:1-24, 2009. MR 2485877 (2010c:60280)
  • 5. A.-L. Barabasi and H. E. Stanley.
    Fractal concepts in surface growth.
    Cambridge University Press, Cambridge, 1995. MR 1600794 (99b:82072)
  • 6. Lorenzo Bertini and Giambattista Giacomin.
    Stochastic Burgers and KPZ equations from particle systems.
    Comm. Math. Phys., 183(3):571-607, 1997. MR 1462228 (99e:60212)
  • 7. S. Bezerra, S. Tindel, and F. Viens.
    Superdiffusivity for a Brownian polymer in a continuous Gaussian environment.
    Ann. Probab., 36(5):1642-1675, 2008. MR 2440919 (2010a:60352)
  • 8. P. Billingsley.
    Convergence of probability measures.
    Wiley, 1968. MR 0233396 (38:1718)
  • 9. Terence Chan.
    Scaling limits of Wick ordered KPZ equation.
    Comm. Math. Phys., 209(3):671-690, 2000. MR 1743612 (2001f:60072)
  • 10. P. L. Ferrari and H. Spohn.
    Scaling limit for the space-time covariance of the stationary totally asymmetric simple exclusion process.
    Comm. Math. Phys., 265(1):1-44, 2006. MR 2217295 (2007g:82038a)
  • 11. Dieter Forster, David R. Nelson, and Michael J. Stephen.
    Large-distance and long-time properties of a randomly stirred fluid.
    Phys. Rev. A (3), 16(2):732-749, 1977. MR 0459274 (56:17468)
  • 12. H. Holden, B. Øksendal, J. Ubøe, and T. Zhang.
    Stochastic partial differential equations. A modeling, white noise functional approach.
    Birkhäuser Boston, Boston, 1996. MR 1408433 (98f:60124)
  • 13. K. Johansson.
    Transversal fluctuations for increasing subsequences on the plane.
    Probab. Theory Related Fields, 116:445-456, 2000. MR 1757595 (2001e:60210)
  • 14. K. Kardar, G. Parisi, and Y.Z. Zhang.
    Dynamic scaling of growing interfaces.
    Phys. Rev. Lett., 56:889-892, 1986.
  • 15. T. Kriecherbauer and J. Krug.
    A pedestrian's view on interacting particle systems, KPZ universality, and random matrices.
    J. Phys. A: Math. Theor., 43, 2001.
  • 16. H. Krug and H. Spohn.
    Kinetic roughening of growing surfaces, pages 412-525.
    Cambridge Univ. Press., 1991.
  • 17. C. Licea, C. Newman, and M. Piza.
    Superdiffusivity in first-passage percolation.
    Prob. Th. Rel. Fields, 106:559-591, 1996. MR 1421992 (98a:60151)
  • 18. O. Mejane.
    Upper bound of a volume exponent for directed polymers in a random environment.
    Ann. Inst. H. Poincaré Probab. Statist., 40:299-308, 2004. MR 2060455 (2005e:60239)
  • 19. C. Mueller.
    On the support of solutions to the heat equation with noise.
    Stochastics Stochastics Rep., 37(4):225-245, 1991. MR 1149348 (93e:60122)
  • 20. M. Petermann.
    Superdiffusivity of directed polymers in random environment.
    Ph.D. thesis, University of Zürich, 2000.
  • 21. M. Piza.
    Directed polymers in a random environment: Some results on fluctuations.
    J. Statist. Phys., 89:581-603, 1997. MR 1484057 (99d:82036)
  • 22. M. Prähofer and H. Spohn.
    Current fluctuations for the totally asymmetric simple exclusion process.
    Progress in Probability. Birkhäuser, 2002. MR 1901953 (2003e:60224)
  • 23. G. Da Prato and J. Zabczyk.
    Stochastic equations in infinite dimensions.
    Cambridge University Press, Cambridge, 1992. MR 1207136 (95g:60073)
  • 24. J. Quastel and B. Valkó.
    $ t\sp {1/3}$ superdiffusivity of finite-range asymmetric exclusion processes on $ \mathbb{Z}$.
    Comm. Math. Phys., 273(2):379-394, 2007. MR 2318311 (2008h:60414)
  • 25. T. Seppäläinen.
    Scaling for a one-dimensional directed polymer with boundary conditions.
    To appear in Ann. Probab., arXiv:0911.2446, 2009.
  • 26. T. Seppäläinen and B. Valkó.
    Bounds for scaling exponents for a 1+1 dimensional directed polymer in a Brownian environment.
    To appear in Alea, arXiv:1006.4864, 2010.
  • 27. J. Walsh.
    An introduction to stochastic partial differential equations, volume 1180 of Lecture Notes in Mathematics, pages 265-439.
    Springer-Verlag, 1986. MR 876085 (88a:60114)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 60H15, 82C22, 35R60, 60K35

Retrieve articles in all journals with MSC (2010): 60H15, 82C22, 35R60, 60K35

Additional Information

M. Balázs
Affiliation: Department of Stochastics, Budapest University of Technology and Economics, 1 Egry Jozsef u, H ep V 7, Budapest, 1111 Hungary

J. Quastel
Affiliation: Departments of Mathematics and Statistics, University of Toronto, 40 St. George Street, Room 6290, Toronto, ON M5S 1L2 Canada

T. Seppäläinen
Affiliation: Department of Mathematics, University of Wisconsin–Madison, 480 Lincoln Drive, Madison, Wisconsin 53706-1388

Keywords: Kardar-Parisi-Zhang equation, stochastic heat equation, stochastic Burgers equation, random growth, asymmetric exclusion process, anomalous fluctuations, directed polymers.
Received by editor(s): October 16, 2009
Received by editor(s) in revised form: October 28, 2010
Published electronically: January 19, 2011
Additional Notes: The first author is supported by the Hungarian Scientific Research Fund (OTKA) grants K-60708 and F-67729, by the Bolyai Scholarship of the Hungarian Academy of Sciences, and by the Morgan Stanley Mathematical Modeling Center.
The second author is supported by the Natural Sciences and Engineering Research Council of Canada.
The third author is supported by the National Science Foundation grant DMS-0701091 and by the Wisconsin Alumni Research Foundation.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society